Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 148, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2015, 5:54 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2015, 5:54 PM EDT (21:54 UTC)
- Expired
- Jul 18, 2015, 6:15 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:42 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 18, 5:42 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 542 PM EDT SAT JUL 18 2015 .UPDATE... ISSUED AT 542 PM EDT SAT JUL 18 2015 ONLY A FEW ISOLATED SHOWERS AND STORMS ARE CURRENTLY IMPACTING THE NORTHERN AND SOUTHERN PORTIONS OF OUR FORECAST AREA. THESE STORMS HAVE MAINLY BEEN RAIN PRODUCERS...DROPPING AN INCH TO AN INCH AND A HALF IN AN HOUR. EXPECT THESE STORMS TO CONTINUE PULSING IN INTENSITY BEFORE DIMINISHING WITH LOSS OF DAYTIME HEATING LATER THIS EVENING. WITH THIS IN MIND...FORECAST REMAINS ON TRACK SO ONLY NEEDED TO FRESHEN UP WITH GRIDS TO REFLECT RECENT OBS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 255 PM EDT SAT JUL 18 2015 WITH THE UNSTABLE HEAT AND HUMIDITY ACROSS THE AREA...POP UP SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND SPREAD ACROSS MUCH OF THE STATE AND NEIGHBORING CWA/S. ANY LLVL BOUNDARY THAT REMAINED FROM THIS MORNING IS NOW OFF TO OUR SE...SO THERE IS LITTLE ORGANIZATION TO THE SHOWERS AND THUNDERSTORMS ACROSS THE STATE. MAINLY GARDEN VARIETY POP UPS WITH SHORT LIFE SPANS AND BRIEF IMPACTS. LOSS OF DAYTIME HEATING WILL ALLOW ANY ONGOING SHOWERS AND THUNDERSTORMS TO DISSIPATE DURING THE EVENING. UNFORTUNATELY...MODELS HAVE HAD A BAD HANDLE ON THE SCATTERED PRECIP DURING THE DAY...SO DID NOT PUT MUCH CONFIDENCE IN THEM FOR THIS AFTERNOON/EVENING EITHER. HIGH PRESSURE TO OUR SW WILL TAKE HOLD OVERNIGHT...WITH CLOUDS ALSO EXPECT TO DISSIPATE SOMEWHAT ACROSS THE REGION. HOWEVER...GIVEN THE AMOUNT OF LLVL MOISTURE STILL ACROSS THE AREA...AND THE CALM/CLEARING CONDITIONS EXPECTED OVERNIGHT...STILL EXPECTING SOME FOG DEVELOPMENT ACROSS THE CWA...ESPECIALLY IN THE VALLEYS. KEPT WITH PREVIOUS FORECAST MENTION OF AREAS OF DENSE FOG...ESPECIALLY IN THE VALLEY LOCATIONS AND NEAR BODIES OF WATER. AS WE HEAD INTO THE DAY SUNDAY...HIGH PRESSURE WILL REMAIN IN CONTROL. THIS WILL KEEP TEMPERATURES VERY WARM...AND WITH A CONTINUED PUSH OF GULF MOISTURE INTO THE REGION...WILL LEAD TO HIGH HUMIDITY VALUES AND HEAT INDEXES TOPPING OUT JUST ABOVE 100 ONCE MORE. BY AFTERNOON...WINDS WILL BECOME MORE WESTERLY AHEAD OF AN APPROACHING COLD FRONT WHICH WILL BE LOCATED JUST NW OF THE OHIO RIVER. THIS APPROACHING FRONT WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE CWA...BUT UPSLOPE FLOW MAY ALLOW FOR A HIGHER CONCENTRATION ALONG THE HIGHER TERRAIN. BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE SOON TO FOLLOW AS THE COLD FRONT QUICKLY MAKES IT TO THE OHIO RIVER SUNDAY EVENING...AND CONTINUES TO SHIFT SE THROUGH THE NIGHT...BEFORE BECOMING STALLED OUT IN A W TO E ORIENTATION DURING THE DAY MONDAY. STILL LOOKING AT IMPRESSIVE CAPE VALUES BY MONDAY AFTERNOON...TOPPING OUT BETWEEN 3 AND 4K J/KG. PWATS ARE STILL OVER 2 INCHES...SO ANY STORMS COULD PRODUCE SOME POTENTIAL HEAVY RAINERS...HOWEVER...LIFTED INDEXES CONTINUE TO BECOME MORE UNIMPRESSIVE...FROM -10 TO -11 YESTERDAY...NOW DOWN TO -7 TO -8. ALSO...WINDS ARE QUITE UNIMPRESSIVE...WITH LITTLE DIRECTIONAL OR SPEED SHEER. AS A RESULT...STILL THINK WE COULD SEE SOME DECENT STRONG SHOWERS AND THUNDERSTORMS...BUT SEVERE THREAT IS DIMINISHING AS WE HEAD CLOSER TO THE EVENT. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 253 PM EDT SAT JUL 18 2015 A SLOW MOVING COLD FRONT WILL BE PUSHING ACROSS THE AREA EARLY NEXT WEEK IN RESPONSE TO A SHORT WAVE MOVING THROUGH THE GREAT LAKES AND OHIO VALLEY. THERE IS NOT GREAT MODEL AGREEMENT ON THE TIMING FOR THE PASSAGE OF THE FRONT...BUT LATEST GUIDANCE SUGGESTS THE FRONT WILL BE SOUTH OF THE AREA TUESDAY NIGHT OR EARLY WEDNESDAY. RAIN CHANCES WILL DECREASE BY MIDWEEK AFTER THE PASSAGE OF THE FRONT. HOWEVER...THERE WILL REMAIN A LOW CHANCE FOR AIR MASS THUNDERSTORMS MAINLY EACH AFTERNOON AND EVENING THROUGH MID WEEK AND INTO NEXT WEEKEND. THE MEAN OVERALL PATTERN WILL SEE RATHER FLAT RIDGING ACROSS THE SOUTHEAST AND SOUTH CENTRAL PART OF THE COUNTRY EARLY IN THE PERIOD. IN RESPONSE TO SHORT WAVE ENERGY MOVING INTO THE WESTERN U.S. THE SOUTHERN RIDGE WILL BUILD NORTH ACROSS THE PLAINS BY MID WEEK. WE WILL REMAIN ON THE NORTHEAST PERIPHERY OF THE RIDGE ON INTO NEXT WEEKEND. AFTER A SLIGHT COOL DOWN IN THE WAKE OF THE FRONTAL PASSAGE EARLY IN THE WEEK...TEMPERATURES WILL AGAIN BE ON THE INCREASE AS WE MOVE INTO THE LATTER PART OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 134 PM EDT SAT JUL 18 2015 A FEW POP UP SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGHOUT THE REMAINDER OF THE AFTERNOON. AS OF NOW...THEY ARE NOT IMPACTING ANY TAF SITES...AND GIVEN THEIR LIMITED COVERAGE AREA AND LIFESPAN...CHOSE NOT TO INCLUDE IN TAFS AT THIS TIME. IF A SHOWER DOES IMPACT A TAF SITE...EXPECT ONLY A BRIEF REDUCTION IN VISIBILITY. AS WE LOSE DAYTIME HEATING...THESE SHOWERS AND THUNDERSTORMS WILL DISSIPATE AND HIGH PRESSURE WILL TAKE CONTROL. THIS WILL ALLOW SKIES TO CLEAR SOME...BUT WILL ALSO TRAP LLVL MOISTURE NEAR THE SURFACE AND LEAD TO SOME DECENT FOG DEVELOPMENT...ESPECIALLY IN THE VALLEYS. THE FOG MAY LIFT ONTO THE RIDGES AND AFFECT THE TAF SITES BEFORE DISSIPATING NEAR AND JUST AFTER DAWN SUNDAY. AS SUCH...INCLUDED SOME IFR AND POSSIBLE LIFR CONDITIONS FOR A COUPLE HOURS NEAR DAWN IN THE TAF. FOR TOMORROW...HEAT AND HUMIDITY WILL CONTINUE...WITH SOME AFTERNOON CONVECTION POSSIBLE ONCE MORE...ESPECIALLY IN THE FAR EASTERN PORTION OF THE STATE. GIVEN THE LOW CONFIDENCE ON TIMING AND LOCATION...CHOSE TO KEEP OUT OF TAFS. OTHERWISE...VFR CONDITIONS ARE EXPECTED ACROSS THE BOARD WITH GENERALLY LIGHT WSW WINDS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JVM SHORT TERM...JMW LONG TERM...SBH AVIATION...JMW
Hazardous weather outlook, Jul 18, 3:03 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 303 PM EDT SAT JUL 18 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 303 PM EDT SAT JUL 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING. AREAS OF DENSE FOG WILL DEVELOP LATE TONIGHT...ESPECIALLY IN THE VALLEYS AND NEAR BODIES OF WATER. PLEASE USE CAUTION IF DRIVING BEFORE DAWN...AS VISIBILITIES COULD BE QUICKLY REDUCED TO A QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOCALLY DENSE FOG WILL BE POSSIBLE IN THE VALLEYS EARLY SUNDAY. HEAT INDICES WILL PEAK BETWEEN 97 AND 102 DEGREES SUNDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JMW/SBH
In the hours before
Special weather statement, Jul 18, 3:13 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 313 PM EDT SAT JUL 18 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 313 PM EDT SAT JUL 18 2015 ...HOT AND HUMID CONDITIONS EXPECTED AGAIN SUNDAY AFTERNOON... HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH SUNDAY. HIGH TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90...OR JUST ABOVE...AGAIN SUNDAY AFTERNOON. THESE TEMPERATURES...COMBINED WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S...WILL YIELD HEAT INDICES IN THE 95 TO 105 DEGREE RANGE. PLEASE TAKE PRECAUTIONS IF YOU ARE PLANNING TO BE OUTSIDE THIS WEEKEND. DRINK PLENTY OF WATER AND LIMIT EXPOSURE TO THE HEAT. KAS/JMW
Special weather statement, Jul 18, 5:51 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT JUL 18 2015
KYZ044-052-182215-
ROWAN-FLEMING-
551 PM EDT SAT JUL 18 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROWAN AND FLEMING
COUNTIES...
AT 550 PM EDT...A STRONG THUNDERSTORM WAS OVER MUSES MILLS...OR 10
MILES NORTH OF MOREHEAD...MOVING SOUTHEAST AT 15 MPH.
WINDS OF 30 TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLUMMERS LANDING...HILDA...WALTZ...MUSES MILLS AND TRIPLETT.
&&
LAT...LON 3840 8347 3838 8345 3839 8342 3839 8341
3835 8337 3832 8336 3832 8334 3822 8353
3835 8358 3840 8350
TIME...MOT...LOC 2150Z 323DEG 14KT 3833 8349
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:33 AM EDT | Special Weather Statement | JKL | Estill, Menifee, Powell | 42 min |
| Jul 18, 12:48 AM EDT | Special Weather Statement | JKL | Estill | 27 min |
| Jul 18, 12:54 AM EDT | Special Weather Statement | JKL | Magoffin | 51 min |
| Jul 18, 1:17 AM EDT | Areal Flood Advisory | JKL | Estill | 118 min |
| Jul 18, 1:32 AM EDT | Special Weather Statement | JKL | Jackson, Owsley | 43 min |
| Jul 18, 1:34 AM EDT | Special Weather Statement | JKL | Laurel, Rockcastle | 26 min |
| Jul 18, 1:57 AM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 2 hr |
| Jul 18, 5:51 PM EDT | Special Weather Statement | JKL | Rowan | 24 min |
| Jul 18, 6:33 PM EDT | Special Weather Statement | JKL | Rowan | 27 min |
| Jul 18, 7:22 PM EDT | Areal Flood Advisory | JKL | Fleming | 113 min |
| Jul 18, 7:45 PM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.